SciELO - Scientific Electronic Library Online

 
vol.136 issue3Flexible bronchoscopy and mechanical ventilation in managing Mounier-Kuhn syndrome: a case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Sao Paulo Medical Journal

Print version ISSN 1516-3180On-line version ISSN 1806-9460

Sao Paulo Med. J. vol.136 no.3 São Paulo May/June 2018  Epub June 18, 2018

http://dx.doi.org/10.1590/1516-3180.2018.0046180218 

Letter to the Editor

Myalgia-arthralgia syndrome induced by docetaxel in oncology: the wolf disguised as a sheep

IMD, MSc, PhD. Medical Oncologist, Department of Medical Oncology, Royal Bournemouth and Christchurch Hospital NHS Foundation Trust, Bournemouth, United Kingdom.


Taxanes are anti-microtubulin drugs that have a broad spectrum of antitumor activity. They are probably the most widely used cytotoxics.1 Their common adverse effects include bone marrow suppression, hypersensitivity or skin reactions, alopecia and peripheral sensory neuropathy1. However, the myalgia-arthralgia syndrome (MAS), which is frequent in daily practice, remains the great unknown. There are no data regarding its incidence or appropriate treatment and this is a matter for concern, since it impacts negatively on patients’ compliance.

MAS usually appears within the first hours or days after taxane infusion and patients complain of moderate to severe generalized musculoskeletal pain: sometimes comprising joint and bone pains and at other times neuropathic pain, with sensations of electrical shock and weakness in both legs.1

Recently, professionals have become more aware of the relevance of MAS, and this is probably because most protocols in cases of early breast cancer use a sequential regimen with fluorouracil, epirubicin and cyclophosphamide (FEC) followed by docetaxel monotherapy at a dose of 100 mg/m2, as opposed to the dose in combination.2 A recent review with 102 patients1 reported that around 30% of them suffered from MAS, but did not give definite answers as to why this syndrome is developed or how to treat it adequately. Extended doses of steroids, pregabalin, gabapentin, non-steroidal anti-inflammatories, opioids, etc., have been tried with contradictory results.3 Unfortunately, MAS has been the most relevant reason for reducing the dose or definitively halting the oncological treatment, and this may place survival outcomes at risk.

We reviewed 100 patients with localized breast cancer treated during 2015 and 2016 in our Department. These received docetaxel at a dose of 100 mg/m2. We collected data about the incidence of MAS, rate of discontinuation and dose reduction due to this syndrome. Briefly, 84 patients developed MAS after the first cycle, which was a much higher incidence than expected. They complained of generalized pain and sometimes “shooting pains” in both legs, usually starting 3 or 4 days after the infusion and lasting on average 7 days (range: 4-10 days). Most of these patients had grade 1 or 2 symptoms, but 22% had grade 3 and they needed a dose reduction. Some of them asked for interruption (2%). Initially, those patients were treated with non-steroidal anti-inflammatories, paracetamol and steroids, but none of these helped. Then we decided to try a combination of codeine and paracetamol, or morphine if the patients were intolerant to codeine. With this, the figures changed completely. No further dose modifications were needed, and the patients coped well with the treatment (MAS grade 0-1, but manageable).

In 2018, we completed a prospective study at our department, in which 60 patients receiving docetaxel at 100 mg/m2 were included. All received a combination of codeine and paracetamol and the instructions to use it immediately if symptoms of MAS appeared. Patients had received adequate education with explanations about what to expect, when and how to treat it immediately. We noted that there was no dose reduction of docetaxel or interruption due to MAS. Our results are very encouraging, because the patients have been able to complete their oncological treatment as planned. We consider it important to share these results with all professionals, and not only oncologists, since many of these patients seek help in the emergency departments when they become very worried about this generally forgotten adverse event.

REFERENCES

1. Seguin C, Kovacevich N, Voutsadakis IA. Docetaxel-associated myalgia-arthralgia syndrome in patients with breast cancer. Breast Cancer (Dove Med Press). 2017;9:39-44. doi: 10.2147/BCTT.S124646. [ Links ]

2. Bono P, Kellokumpu-Lehtinen PL, Alanko T, et al. Docetaxel 100 versus 80 mg/m2 as adjuvant treatments of early breast cancer: an exploratory analysis of a randomised trial. Ann Oncol. 2009;20(3):595-6. doi: 10.1093/annonc/mdn771. [ Links ]

3. Imai A, Matsunami K, Takagi H, Ichigo S. Proposed medications for taxane-induced myalgia and arthralgia (Review). Oncol Lett. 2012;3(6):1181-1185. doi: 10.3892/ol.2012.651. [ Links ]

1Department of Medical Oncology, Royal Bournemouth and Christchurch Hospital NHS Foundation Trust, Bournemouth, United Kingdom

Sources of funding: None

Received: January 27, 2018; Accepted: February 18, 2018

Address for correspondence: Esther Una Cidon Department of Oncology, Royal Bournemouth and Christchurch Hospital NHS Foundation Trust Castle Lane East Bournemouth BH7 7DW - United Kingdom Tel. +44 1202 704789 E-mail: Esther.unacidon@rbch.nhs.uk

Conflict of interest: None

Creative Commons License This is an open-access article distributed under the terms of the Creative Commons Attribution License